Artemis Bayandor, 40, has been trying to lose weight for the past 20 years.
He was unsuccessful until his doctor prescribed Wegovy, a weight-loss medication, in August 2021. He lost 15 pounds in about six months.
But it all came to a halt in February, when Bayandor’s health insurance denied her coverage, forcing her to stop taking the medication. One month later, she was back to 15 pounds, followed by another 10 pounds six months later.
“It was kind of fucking mind,” said Bayandor, of Naperville, Illinois.
Bayandor’s experience is not uncommon: Widespread shortages of Wegovy, a popular weight-loss aid, have forced some people in the US to stop taking it, leading them to regain some, or all, of their His weight. Others have stopped taking it for a variety of reasons, such as cost, unpleasant side effects, or unrelated health concerns.
Dr. Domenica Rubino, director of the Washington Center for Weight Management & Research in Arlington, Virginia, said the weight gain in people who stop taking the drug “makes sense.”
Rubino led a 2021 study, published in the Journal of the American Medical Associationwhich found that people who took Wegovy regained two-thirds of the weight they had lost when they stopped the drug.
obesity is a chronic illness, she said. As with any other chronic disease, most patients will need to take the drug for their entire lives to maintain the benefits, which, in this case, means maintaining the weight lost.
“They’re chronic drugs,” he said, “which means you basically take them like you would take blood pressure or diabetes drugs.”
Wegovy, or semaglutide, is part of a class of drugs called GLP-1 agonists. They mimic a hormone that helps reduce food intake and reduces appetite. In clinical trials, Wegovy was shown to reduce body weight by about 15%.
People who stop taking the drug may notice their appetite return to the levels they experienced before taking it, said Dr. Holly Lofton, director of NYU Langone Health’s weight management program. In some cases, she said, your appetites can feel even bigger than they did before you lost weight.
“When you’re at that peak weight loss, your body’s hunger hormones are at their highest,” he said. “So if you lose 50 pounds and gain 25 back, your hunger is higher when you’ve lost 50. And even when you’re back to 25, you’re not back to baseline—your hunger is higher than it was before you lost the weight.”
Eli Diaz, 35, of Naples, Florida, said her doctor first put her on Ozempic in February before switching her to Wegovy a month later. He also made some lifestyle changes to him, including altering his diet and exercise. (Ozempic and Wegovy are the same drug, semaglutide. It is sold under the name Ozempic for diabetes and, in a higher dose, as Wegovy for weight loss.)
From February through May, Diaz lost 22 pounds.
In May, an unrelated thyroid problem landed her in hospital and forced her to stop taking Wegovy.
Over the next six months, he regained all the weight.
“It was to be expected, because I didn’t continue the medication or the diet afterwards,” he said.
Lofton noted that with or without Wegovy, a healthy diet and exercise are important for weight maintenance.
Diaz said he is considering starting the drug again. “I’m willing to start again soon and see if, you know, if they help me again,” she said.
Sometimes restarting the drug is not an easy task, said Dr. Susan Spratt, an endocrinologist and senior medical director at Duke Health’s Office of Population Health Management in North Carolina.
Because Wegovy can have side effects, such as nausea or vomiting, patients are often first prescribed a lower dose that is gradually increased over several weeks.
“That’s really overwhelming,” he said.
Bayandor, the Illinois woman, said she is concerned about the side effects. She said that it took her six months before reaching the highest dose.
“Honestly, I’m scared,” he said of restarting the drug. “When I was on it, it felt draining on my body.”
She said she plans to see a weight loss doctor next month before deciding whether to go back on the drug, if she can afford it.
“It’s such a big, powerful drug,” he said.